Flood, Okanogan
- When
- May 21, 9:00 PM PST to May 22, 5:30 PM PST
- Where
- Okanogan County, 1.28 mi SSE of Janis to 0.71 mi SSE of Janis
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 48.633, -119.461
Unseasonably warm temperatures led to significant mountain snow melt. This led to minor flooding on the Okanogan River at Tonasket.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Unseasonably warm temperatures led to significant mountain snow melt. This led to minor flooding on the Okanogan River at Tonasket. The river crested at 15.1 feet at 5:00 AM PST on May 22nd, where the flood stage is 15.0 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 21, 3:45 PM PST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 445 PM PDT WED MAY 21 2008 .SYNOPSIS... AN UPPER LOW WILL REMAIN OVER THE PACIFIC NORTHWEST INTO THE WEEKEND. A SERIES OF WEATHER DISTURBANCES MOVING THROUGH THIS UPPER LOW WILL RESULT IN A COOL AND SHOWERY WEATHER PATTERN. WHILE COOLER TEMPERATURES WILL PRODUCE LESS MOUNTAIN SNOW MELT...EXPECT PERIODS OF LIGHT PRECIPITATION INTO EARLY NEXT WEEK. && .DISCUSSION... TONIGHT THROUGH FRIDAY...AN UPPER LEVEL TROUGH WILL BE THE MAJOR FEATURE IN THE FORECAST THROUGH THE REST OF THE WEEK. CURRENTLY THE UPPER TROUGH IS CENTERED OVER NORTHEAST WASHINGTON WITH ENERGY STRETCHING IT SOUTHEAST INTO SOUTHERN IDAHO AND NEVADA ALONG A STRONG 125+ KT JET. THE COLDEST AIR ALOFT AND THE STEEPEST 850MB- 500MB LAPSE RATES RESIDE OVER EASTERN WASHINGTON...WHICH HELPS SUPPORT THE SCATTERED SHOWERS CURRENTLY TRACKING SOUTH FROM THE NORTHERN MOUNTAINS ON THE RADAR. THE SURFACE PRESSURE TROUGH EXTENDS FROM NE WASHINGTON INTO THE COLUMBIA BASIN AND HAS AIDED IN THE DEVELOPMENT OF CUMULUS AND THE SCATTERED SHOWERS. ANTICIPATE THESE SHOWERS TO REMAIN ALONG AND EAST OF THE SURFACE TROUGH AND TRACK ACROSS THE COLUMBIA BASIN AND SE ZONES EARLY THIS EVENING. THE REFLECTIVITIES ON RADAR SUPPORT LIGHT SHOWERS...WHILE LOSS OF DAYTIME HEATING WILL ALLOW THESE SHOWERS TO DIMINISH. GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE IN THE CASCADES AND WESTERN BASIN THROUGH THE EVENING. ON THURSDAY...THE UPPER LEVEL TROUGH CLOSES OFF INTO A CUT OFF LOW OVER NEVADA...LEAVING AN EASTERLY FLOW OVER THE INLAND NORTHWEST. RELATIVELY COOL AIR WILL RESIDE ALOFT...SUPPORTING DIURNALLY DRIVEN SHOWERS MAINLY IN THE MOUNTAINS. THE PATTERN WILL CHANGE LATE THURSDAY. AS THE CUTOFF LOW SPINS TO OUR SOUTH...IT WILL SEND A PAIR OF MOIST SHORTWAVES TO THE REGION FROM THE EAST. PWATS WILL BE INCREASING TO 0.75-0.90 INCH AND RAISING THE DEWPOINTS. THE GFS AND NAM ARE STILL WRESTLING ON THE TIMING AND STRENGTH OF THESE SHORTWAVES. A GOOD COMPROMISE BETWEEN THE MODELS SUGGEST THE FIRST IMPULSE WILL BE LATE THURSDAY INTO THURSDAY EVENING...WHERE THE CHANCE OF RAIN WILL INCREASE ACROSS NORTH IDAHO AND SOUTHEAST WASHINGTON. THE SECOND WILL BE ON FRIDAY AND IT WILL BE A BIT WETTER...PUSHING THE THREAT OF RAIN FROM THE IDAHO PANHANDLE AND PRACTICALLY INTO THE CASCADES. TEMPERATURES WILL MODERATE SLIGHTLY...ALTHOUGH STILL REMAIN JUST BELOW NORMAL. /RFOX. FRIDAY NIGHT THROUGH SUNDAY NIGHT...THE INLAND NW IS SITUATED ON THE NORTH SIDE OF THE LONG-WAVE TROUGH/UPPER LOW...IN A NORTHEASTERLY TO EASTERLY FLOW. VORTICITY LOBES PINWHEEL AROUND THE LOW AND A FEW SLIDE ACROSS THE REGION. DISAGREEMENT REMAINS ON THE PRECISE LOCATION OF THE LOW AND TIMING/TRACK/STRENGTH OF THE VORTICITY LOBES. BUT THE LONG-WAVE TROUGH REMAINS INFUSED WITH SOME MID-LEVEL MOISTURE. GUIDANCE IS ALSO SHOWING SOME STEEPENING LAPSE RATES...ALONG WITH SOME NARROW CAPE AND NEGATIVE LI VALUES EACH AFTERNOON. THIS WILL BE ENOUGH TO BRING CLOUD BUILD- UPS AND AT LEAST SLIGHT TO CHANCE POPS ACROSS THE CWA...INCLUDING THE CASCADES AND LEE SIDE ZONES IN THE EASTERLY FLOW...ESPECIALLY IN THE AFTERNOON. HOWEVER WITH THE UNCERTAINTY IN PLACEMENT OF THE BEST INSTABILITY AND TRACK OF THE VORTICITY LOBES THAT WOULD ACT AS A TRIGGERS...I LEFT THE MENTION OF THUNDERSTORMS OUT OF THE FORECAST FOR NOW. HOWEVER...WITH THE UPCOMING MEMORIAL DAY WEEKEND...THIS POTENTIAL CERTAINLY BARES WATCHING. MONDAY THROUGH WEDNESDAY...GUIDANCE SHOWS A LARGER DISTURBANCE OVER THE DESERT SOUTHWEST EJECTING FROM THE BASE OF THE TROUGH INTO THE HIGH PLAINS...AND A WAVE OVER THE CENTRAL PACIFIC MOVING EAST AND SPLITTING. THE SOUTHERN SPLIT BECOMES INFUSED IN THE SOUTHERN JET STREAM. THESE FACTORS HELP THE MEAN TROUGH AXIS OVER THE WEST RETROGRADE OFFSHORE. THIS RETURNS THE CWA TO A MORE SOUTHERLY FLOW. GUIDANCE CONTINUES TO SHOW SOME MID-LEVEL MOISTURE BREAKING ACROSS THE CWA (THOUGH COMPARATIVELY LESS THAN THE WEEKEND) AND INCREASING INSTABILITY EACH AFTERNOON. THIS WILL KEEP SLIGHT TO CHANCE POPS ACROSS MUCH OF THE CWA...THOUGH THE BEST CHANCES WILL BE IN THE AFTERNOON AND IN THE MOUNTAIN ZONES. WITH THE EASTERLY FLOW SLACKENING AND TURNING SOUTHERN...THE RISK FOR PRECIP WILL WANE IN THE LEE SIDE/DEEPER BASIN ZONES. TEMPERATURES ARE FORECAST TO BE NEAR OR JUST SLIGHTLY BELOW AVERAGE THROUGH THE WEEKEND...WHICH IS SUPPORTED BY 1000-500 MB THICKNESSES AROUND 550 DM AND 850 TEMPS AROUND THE UPPER SINGLE DIGITS/LOWER TEENS. MONDAY THROUGH WEDNESDAY TEMPERATURES ARE EXPECTED TO WARM TO SLIGHTLY ABOVE AVERAGE...SUPPORTED BY THICKNESSES RISING TO AROUND 560 DM AND 850 TEMPS INTO THE MID- TEENS. /JCOTE .FLOODING DISCUSSION... THE AFFECTS OF RAIN YESTERDAY AND LAST NIGHT WAS MOST PRONOUNCED OVER NORTHEAST WASHINGTON AND FAR NORTHERN IDAHO. RUNOFF FROM THE RAIN WAS NOTICED ON THE KETTLE RIVER AT FERRY. AFTER FALLING BELOW FLOOD STAGE ON TUESDAY...THE RIVER BEGAN RISING AGAIN TODAY. A FLOOD WARNING WAS REISSUED IN ANTICIPATION OF THE RIVER CRESTING THIS EVENING NEAR THE FLOOD STAGE OF 18.5 FEET. ANOTHER POINT OF CONCERN IS THE OKANOGAN RIVER AT TONASKET. THE RIVER CONTINUES TO SLOWLY RISE AND WILL BE VERY CLOSE TO CRESTING NEAR FLOOD STAGE TONIGHT. WE WILL CONTINUE TO MONITOR THE RIVER LEVEL AT TONASKET...AND MAY ISSUE A LOW END FLOOD WARNING LATER THIS AFTERNOON. AS FOR THE SMALL STREAMS IN THE REGION...THE WORST SMALL STREAM FLOODING IS OCCURRING IN KOOTENAI COUNTY IN THE VICINITY OF CATALDO AND THE CHAIN LAKES. THE SMALL STREAMS IN SOUTHEAST KOOTENAI COUNTY WILL CONTINUE TO COME DOWN AS THE RIVER LEVEL AT CATALDO RECEDES TONIGHT AND TOMORROW. SOME MINOR SMALL STREAM FLOODING ALSO CONTINUES IN OKANOGAN COUNTY IN WASHINGTON ALONG THE LOST RIVER...BUT CONDITIONS ARE IMPROVING. CONDITIONS ARE ALSO IMPROVING IN BOUNDARY AND BONNER COUNTIES ON THE STRONG RIVER NEAR HOPE. ELSEWHERE...THE SMALL STREAM WARNINGS AND ADVISORIES HAVE BEEN CANCELLED. /GKOCH && .AVIATION... PREDOMINANTLY VFR CONDITIONS EXPECTED THROUGH 00Z FRIDAY. WDLY SCT -SHRA EXPECTED THROUGH SUNSET (ABOUT 03-04Z)...ISOLD MVFR CIGS POSSIBLE IN THESE -SHRA. ISOLD WEAK -TSRA ALSO A SLIGHT POSSIBILITY. AFTER SUNSET -SHRA/CLOUDS DISSIPATE. BLUSTERY WINDS WILL CONTINUE NEAR THE E SLOPES CASCADES...ESP NEAR KEAT/KELN AREA...THROUGH THE PALOUSE. WINDS ARE EXPECTED TO DISSIPATE SOME OVERNIGHT. MORE SCT -SHRA EXPECTED TO DEVELOP ACROSS ERN WA/NRN WA AGAIN THURSDAY AFTERNOON...WITH MORE BLUSTERY CONDITIONS DEVELOPING IN THE PM. /JCOTE && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 43 63 46 63 46 66 / 20 20 30 40 30 30 COEUR DALENE 43 59 46 62 45 66 / 20 20 40 50 30 40 PULLMAN 42 58 43 62 43 64 / 30 30 30 50 30 40 LEWISTON 48 65 48 65 50 69 / 30 30 30 50 30 30 COLVILLE 43 66 47 64 44 70 / 20 10 20 40 30 30 SANDPOINT 43 56 44 62 44 65 / 40 20 40 50 30 40 KELLOGG 41 51 43 57 42 62 / 50 40 60 50 40 50 MOSES LAKE 47 72 52 71 49 67 / 10 10 10 20 20 20 WENATCHEE 49 71 51 70 51 68 / 10 10 10 20 20 30 OMAK 40 71 50 70 49 72 / 0 10 10 20 20 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN FOR DETAILS... WA...FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN FOR DETAILS... &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 602 AM PDT WED MAY 21 2008 IDZ001>004-026-027-WAZ031>038-041>044-221315- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 602 AM PDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100466.